Thunderstorm Wind, Potter
- When
- July 28, 9:20 AM EST
- Where
- Potter County, 8 mi SE of Costello
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.520, -77.950
Trees were reported down 8 miles southeast of Costello.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 28, 2:35 AM EST, 6 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 335 AM EDT SUN JUL 28 2002 SFC WARM FRONT FROM SRN ONTARIO AND WRN NEW...SE TO THE POCONO REGION OF PENNSYLVANIA WILL ACT AS A CORRIDOR FOR THE CURRENT MCS FROM NEAR CYHM TO KBFD. BACKING MEAN FLOW IN THE 700-500 HPA LAYER WILL KEEP THE SHRA/TSRA CONFINED MAINLY TO THE REGION NORTH OF I-80 THIS MORNING. LEADING EDGE OF STRONGER H50-700 HPA WSW FLOW AND THE PRESENCE OF AN UPPER SHORT WAVE WILL LIKELY SUPPORT A SECOND BATCH OF TSRA (CURRENTLY OVER WRN LAKE ERIE) ACROSS THE NW MTNS DURING THE FEW HOURS AFTER DAYBREAK. THE CONVECTION SHOULD WEAKEN/DISSIPATE FOR ABOUT A 2-4 HOUR PERIOD LATE THIS MORNING AND EARLY AFTERNOON BEFORE MORE STRONG TO PERHAPS SEVERE STORMS DEVELOP DURING THE MID/LATE AFTERNOON. AN EAST/WEST LLVL OUTFLOW BOUNDARY...AND STRONG DIFFERENTIAL HEATING IN THE MORE CLOUD FREE AND VERY WARM/HUMID AIR ACROSS CENTRAL AND SOUTHERN PENN...SHOULD FIRE FAIRLY NUMEROUS THUNDERSTORMS THIS AFTERNOON NEAR AND SOUTH OF I-80. WENT FOR A WEDGE OF HIGHER/LIKELY POPS ACROSS THE CENTRAL ZONES...WITH SCATTERED POP WORDING ACROSS THE NRN AND SRN TIER COUNTIES. MAX CAP (9.0 C AT 700 HPA) WILL BE LOCATED EAST/WEST ACROSS THE CENTRAL COUNTIES THIS AFTERNOON/EVENING...SO CONVECTION THAT DOES MAKE IT THROUGH THIS STABLE LAYER WILL HAVE VERY STRONG UPDRAFTS. SFC-3KM HELICITY VALUES ALSO CLIMB TO BETWEEN 150 AND 200 M2/S2 ACROSS ALL OF CENTRAL PENN...SO A ROTATING STORMS COULD OCCUR LATER TODAY. VALUES MAY EVEN BE HIGHER DEPENDING ON THE STRENGTH OF THE FLOW TO THE NORTH OF OUTFLOW BOUNDARIES. ALSO...PRECIP WATER VALUES AROUND 2 INCHES INDICATE THE POTENTIAL FOR LOCALIZED VERY HEAVY RAIN WHERE TRAINING CELLS OCCUR. THE RIGHT ENTRANCE REGION OF A 90 KT 250 HPA JET MOVES ACROSS NRN SRN NEW YORK AND NRN PENN TONIGHT. THIS...COMBINED WITH INCREASING MID LEVEL WINDS AND BROAD 850-700 HPA STREAMLINE CONVERGENCE WILL MAINTAIN AT LEAST SCATTERED TSRA THROUGH WELL AFTER MIDNIGHT. VERY WARM/HOT AND HUMID CONDITIONS OF THIS AFTERNOON WILL CONTINUE THROUGH MONDAY (WITH MONDAY LIKELY BEING THE WARMER OF THE TWO DAYS BY A FEW DEGREES). RIDGE ALOFT MOVING ACROSS THE COMMONWEALTH MONDAY SHOULD REDUCE THE AMOUNT OF TSRA RELATIVE TO TODAY. A COLD FRONT (MORE LIKE A STRONG DEWPOINT FRONT) WILL MOVE ACROSS THE REGION TUESDAY AFTERNOON WITH ANOTHER ROUND OF SCATTERED SHRA/TSRA. LESS HUMID AIR WILL ACCOMPANY NEAR NORMAL TEMPS FOR THURSDAY AND FRIDAY...PRECEDING A STRONGER COLD FRONT THAT WILL LIKELY USHER IN PLEASANTLY COOLER AND DRY AIR FOR NEXT WEEKEND. MDT 95 73 96 74 / 60 20 40 20 IPT 93 70 93 71 / 60 30 40 20 BFD 85 72 86 68 / 40 30 40 20 JST 87 72 86 68 / 60 20 40 20 AOO 91 72 91 71 / 60 20 40 20 UNV 90 71 91 71 / 60 30 40 20 SEG 94 70 94 72 / 70 30 40 20 LNS 95 74 98 75 / 40 30 40 20 THV 96 74 96 75 / 50 20 40 20 .CTP...SPS (SEVERE WEATHER STATEMENT) FOR THE CENTRAL AND WESTERN PARTS OF THE CWFA. LAMBERT
PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-058-281600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 507 AM EDT SUN JUL 28 2002 ...SEVERE THUNDERSTORMS AND LOCALLY VERY HEAVY RAIN ARE POSSIBLE THIS AFTERNOON AND EVENING... STRONG THUNDERSTORMS MOVED ACROSS THE NORTHERN MOUNTAINS OF PENNSYLVANIA AND PARTS OF THE SUSQUEHANNA VALLEY EARLY THIS MORNING. HOT AND HUMID AIR IS IN PLACE ACROSS ALL OF CENTRAL PENNSYLVANIA AND THE SUSQUEHANNA VALLEY. THIS MUGGY AIRMASS WILL INTERACT WITH THE LEFT OVER WIND SHIFT BOUNDARIES FROM THE EARLY MORNING CONVECTION TO PRODUCE RATHER NUMEROUS THUNDERSTORMS THIS AFTERNOON INTO EARLY TONIGHT. TEMPERATURES IN THE UPPER 80S TO MID 90S...ALONG WITH INCREASING AND VEERING WINDS IN THE LOW TO MID LEVELS OF THE ATMOSPHERE...WILL HELP TO INTENSIFY THE THUNDERSTORMS THIS AFTERNOON...WITH SOME BECOMING SEVERE. ALTHOUGH THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF A DAMAGING WIND GUST AROUND 60 MPH...LARGE HAIL AND AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY VERY HEAVY RAINFALL OF OVER 2 INCHES...AND RAPID RISES IN STREAMS AND CREEKS...COULD OCCUR IN PLACES THAT RECEIVE 2 OR 3 THUNDERSTORMS WITHIN A SHORT PERIOD OF TIME. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA TODAY AND TONIGHT FOR FURTHER STATEMENTS...AND POSSIBLE SEVERE THUNDERSTORM WATCHES OR WARNINGS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/CTP LAMBERT/LIPTON
PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-058-281600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 700 AM EDT SUN JUL 28 2002 SEVERE THUNDERSTORMS AND LOCALLY VERY HEAVY RAIN ARE POSSIBLE THIS AFTERNOON AND EVENING. STRONG THUNDERSTORMS MOVED ACROSS THE NORTHERN MOUNTAINS OF PENNSYLVANIA AND PARTS OF THE SUSQUEHANNA VALLEY EARLY THIS MORNING. HOT AND HUMID AIR IS IN PLACE ACROSS ALL OF CENTRAL PENNSYLVANIA AND THE SUSQUEHANNA VALLEY. THIS MUGGY AIRMASS WILL INTERACT WITH THE LEFT OVER WIND SHIFT BOUNDARIES FROM THE EARLY MORNING CONVECTION TO PRODUCE RATHER NUMEROUS THUNDERSTORMS THIS AFTERNOON INTO EARLY TONIGHT. TEMPERATURES IN THE UPPER 80S TO MID 90S...ALONG WITH INCREASING AND VEERING WINDS IN THE LOW TO MID LEVELS OF THE ATMOSPHERE...WILL HELP TO INTENSIFY THE THUNDERSTORMS THIS AFTERNOON...WITH SOME BECOMING SEVERE. ALTHOUGH THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF A DAMAGING WIND GUST AROUND 60 MPH...LARGE HAIL AND AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY VERY HEAVY RAINFALL OF OVER 2 INCHES...AND RAPID RISES IN STREAMS AND CREEKS...COULD OCCUR IN PLACES THAT RECEIVE 2 OR 3 THUNDERSTORMS WITHIN A SHORT PERIOD OF TIME. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA TODAY AND TONIGHT FOR FURTHER STATEMENTS...AND POSSIBLE SEVERE THUNDERSTORM WATCHES OR WARNINGS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/CTP LAMBERT/LIPTON
PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-058-281815- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 721 AM EDT SUN JUL 28 2002 ...SEVERE THUNDERSTORMS AND LOCALLY VERY HEAVY RAIN ARE POSSIBLE THIS AFTERNOON AND EVENING... STRONG THUNDERSTORMS MOVED ACROSS THE NORTHERN MOUNTAINS OF PENNSYLVANIA AND PARTS OF THE SUSQUEHANNA VALLEY EARLY THIS MORNING. HOT AND HUMID AIR IS IN PLACE ACROSS ALL OF CENTRAL PENNSYLVANIA AND THE SUSQUEHANNA VALLEY. THIS MUGGY AIRMASS WILL INTERACT WITH THE LEFT OVER WIND SHIFT BOUNDARIES FROM THE EARLY MORNING CONVECTION TO PRODUCE RATHER NUMEROUS THUNDERSTORMS THIS AFTERNOON INTO EARLY TONIGHT. TEMPERATURES IN THE UPPER 80S TO MID 90S...ALONG WITH INCREASING AND VEERING WINDS IN THE LOW TO MID LEVELS OF THE ATMOSPHERE...WILL HELP TO INTENSIFY THE THUNDERSTORMS THIS AFTERNOON...WITH SOME BECOMING SEVERE. ALTHOUGH THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF A DAMAGING WIND GUST AROUND 60 MPH...LARGE HAIL AND AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY VERY HEAVY RAINFALL OF OVER 2 INCHES...AND RAPID RISES IN STREAMS AND CREEKS...COULD OCCUR IN PLACES THAT RECEIVE 2 OR 3 THUNDERSTORMS WITHIN A SHORT PERIOD OF TIME. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA TODAY AND TONIGHT FOR FURTHER STATEMENTS...AND POSSIBLE SEVERE THUNDERSTORM WATCHES OR WARNINGS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/CTP LAMBERT/LIPTON
The State College radar (KCCX), 67 km away, was scanning. The volume nearest the first event began at 14:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were reported down 8 miles southeast of Costello.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304721.